The topology of normal singularities of an algebraic surface and a criterion for simplicity

David Mumford

Publications Mathématiques de l'IHÉS (1961)

  • Volume: 9, page 5-22
  • ISSN: 0073-8301

How to cite


Mumford, David. "The topology of normal singularities of an algebraic surface and a criterion for simplicity." Publications Mathématiques de l'IHÉS 9 (1961): 5-22. <>.

author = {Mumford, David},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {algebraic geometry},
language = {eng},
pages = {5-22},
publisher = {Institut des Hautes Études Scientifiques},
title = {The topology of normal singularities of an algebraic surface and a criterion for simplicity},
url = {},
volume = {9},
year = {1961},

AU - Mumford, David
TI - The topology of normal singularities of an algebraic surface and a criterion for simplicity
JO - Publications Mathématiques de l'IHÉS
PY - 1961
PB - Institut des Hautes Études Scientifiques
VL - 9
SP - 5
EP - 22
LA - eng
KW - algebraic geometry
UR -
ER -


  1. [1] H. BEHNKE and H. GRAUERT, Analysis in non-compact Spaces, in Analytic Functions, Princenton, 1960. Zbl0100.29003MR22 #5988
  2. [2] A. BOREL and J.-P. SERRE, Le Théorème de Riemann-Roch, Bull. Soc. Math. France, 86, 1958. Zbl0091.33004MR22 #6817
  3. [3] K. BRAUNER, Klassifikation der Singularitǎten Algebroiden Kurven, Abh. Math. Semin. Hamburg, 6, 1928. JFM54.0373.01
  4. [4] F. ENRIQUES, Le Superficie Algebriche, Zanichelli, Bologna, 1949. Zbl0036.37102MR11,202b
  5. [5] A. KUROSCH, Theory of Groups, vol. 2, Chelsea, N.Y. 
  6. [6] T. MATSUSAKA, On Algebraic Familes of Positive Divisors, J. Math. Soc. Japan, 5, 1953. Zbl0051.37901MR15,465b
  7. [7] P. SAMUEL, Multiplicités de certaines composantes singulières, Ill. J. Math., 3, 1959. Zbl0096.35801MR21 #4159
  8. [8] H. SEIFERT and W. THRELFALL, Lehrbuch der Topologie, Teubner, 1934. Zbl0009.08601JFM60.0496.05
  9. [9] H. SEIFERT and W. THRELFALL, Variationsrechnung im Grossen, Chelsea, 1951. Zbl0261.49039
  10. [10] S. SMALE, The Classification of Immersions of Spheres in Euclidean Space, Annals Math., 69, 1959. Zbl0089.18201MR21 #3862
  11. [11] R. THOM, Forthcoming paper on the differential structures on cells and spheres. 
  12. [12] H. WEYL, Algebraic Theory of Numbers, Princeton, 1940. Zbl0054.02002MR2,37cJFM66.1210.02
  13. [13] J. H. C. WHITEHEAD, Simplicial Spaces, Nuclei, and m-Groups, Proc. London Math. Soc., 45, 1939. Zbl0022.40702JFM65.1443.01
  14. [14] O. ZARISKI, On the Topology of Algebroid Singularities, Am. J. Math., 54, 1932. Zbl0004.36902JFM58.0614.02
  15. [15] O. ZARISKI, The Reduction of Singularities of an Algebraic Surface, Annals Math., 40, 1939. Zbl0021.25303MR1,26dJFM65.1399.03
  16. [16] O. ZARISKI, Foundations of a General Theory of Birational Correspondences, Trans. Am. Math. Soc., 53, 1943. Zbl0061.33004MR5,11b
  17. [17] O. ZARISKI, Theory and Applications of Holomorphic Functions on an Algebraic Variety of Arbitrary Characteristic, Memoirs of the Am. Math. Soc., 1951. Zbl0045.24001
  18. [18] O. ZARISKI, Introduction to the Problem of Minimal Models, J. Math. Soc. Japan, 1958. Zbl0093.33904
  19. [19] J. E. REEVE, A Note on Fractional Intersection Multiplicities, Rend. Circolo Mat. Palermo, 1, 1958. Zbl0086.14302MR23 #A2109
  20. [20] H. SEIFERT, Topologie Dreidimensionaler Gefaserter Räume, Acta Math., 60, 1932. Zbl0006.08304JFM59.1241.02
  21. [21] J. IGUSA, Arithmetic Genera of Normal Varieties in an Algebraic Family, Proc. Nat. Acad. Sci., 41, 1955. Zbl0064.15204MR17,87d

Citations in EuDML Documents

  1. Mariusz Koras, A characterization of 𝔸 2 / a
  2. Marcelo Morales, Une propriété asymptotique des puissances symboliques d'un idéal. Application à la théorie de l'intersection sur les surfaces normales
  3. Angelo Vistoli, Alexander duality in intersection theory
  4. Friedrich Hirzebruch, The topology of normal singularities of an algebraic surface
  5. Sandro Manfredini, A combinatorial approach to singularities of normal surfaces
  6. Alexander Grothendieck, Le groupe de Brauer : II. Théories cohomologiques
  7. Alexander Grothendieck, Technique de descente et théorèmes d'existence en géométrie algébrique. V. Les schémas de Picard : théorèmes d'existence
  8. Lê Dũng Tráng, Faisceaux constructibles quasi-unipotents
  9. Anne Pichon, Fibrations sur le cercle et surfaces complexes
  10. Karol Palka, Exceptional singular -homology planes

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.